Anybody here on Lithium?

Discussion in 'Therapy and Medication' started by SashaJade, Jan 25, 2012.

  1. SashaJade

    SashaJade Well-Known Member

    Hey guys,

    Just a quick ask really, I saw my psychiatrist today and he upped my effexor to 375mg, if this hasn't helped boost my mood in 4 weeks time he will be adding lithium to my list of medications as he believes it will help boost the effects of my effexor.

    What I was wondering is if any of you guys have any information on what it is like to take lithium, ive heard a few rumours about it, and im unsure as to whether I want to take it or not. The internet hasn't provided me with much information so I was hoping for some first hand experience of it.

    Any info will be a great help!

    Hope you are all doing well,

    Sam :hug:
  2. AsphyxiateOnMisery

    AsphyxiateOnMisery Well-Known Member

    Well, I just started taking it, so this post isn't going to be much help...but I can let you know once a couple weeks or so pass what I think of it. Usually medicine doesn't work for me, though.
  3. Butterfly

    Butterfly Resident SF Sims Enthusiast Staff Alumni SF Author SF Supporter

    I have not taken it but I know it's a pretty dangerous med and you will more than likely need regular bloods to make sure theres not too much lithium in your body which sucks. suggest sodium valproate if you can, it's still a mood stabliser but safer than lithium.
  4. Obsessive

    Obsessive Well-Known Member

    If there's any family history of psoriasis then stay away from it. Apparently it was latent until I took Lithium. Now I can't wear shorts.
  5. Anneinside

    Anneinside Well-Known Member

    I took lithium for awhile. The side effects I had were tremor, extreme thirst and frequent urination. You will have frequent blood tests in the beginning until a therapeutic blood level is established. The main problem with lithium, that I can see, is that the therapeutic level is also close to the toxic level so you have to be careful and absolutely must have the blood tests.

    Once I was 2 - 300mg capsules a day. The next time it was refilled they filled it with 600mg capsules that looked the same. I didn't read the label as I was not functioning very well and took 2 capsules a day - a total of 1200mg a day, much too much. I became toxic with diarrhea, large muscle tremors. My case manager was with me and sent me to look up the phone number for the ER... and I couldn't do it, I couldn't do alphabetical order. She took me to the ER and I didn't know my date of birth or address and started having trouble walking. I was on an IV for 4 days to clear out my system. I was fine after that. I didn't write this to scare you or to prove that lithium is bad. It isn't a bad drug, you just have to be careful to take it as prescribed.
  6. AsphyxiateOnMisery

    AsphyxiateOnMisery Well-Known Member

    Oh brother had it. Kind of scared now.
  7. Underground

    Underground Well-Known Member

    I was on lithium from August 2010 to February 2011, I took myself off it then my consultant at the time did which was shortly before I stopped seeing her. I had to have blood tests every 1-2 weeks, which was quite disruptive, as I always had college and they only tested on Wednesdays and Thursdays.

    If I'm honest, it did nothing for me, I forget the dosage I was on, but I was on two tablets a day.

    It's very toxic / dangerous, as a friend of mine has found out lately (who luckily survived), and I once took a very small overdose of it to self-harm and ended up with blurry vision, a nose bleed and sleeping for nearly 18 hours.
  8. SashaJade

    SashaJade Well-Known Member

    Thanks for the input guys, everything you said has been really valuable; I'm really unsure about it... I guess I'll just have to wait and see what the doctor says!